Arkansas, 2021

Flash Flooding and Flood in Arkansas, March 17, 2021

March 17, 2021 · NWS MEG · 8 events in 4 counties and zones

A slow-moving warm front lifted north into the Mid-South during the morning hours of March 17th with numerous showers and thunderstorms. Heavy rain produced some flash flooding and there were a couple of severe weather reports along with a couple of damaging lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow-moving warm front lifted north into the Mid-South during the morning hours of March 17th with numerous showers and thunderstorms. Heavy rain produced some flash flooding and there were a couple of severe weather reports along with a couple of damaging lightning strikes. The front stalled across the area during the day with southern parts of the Mid-South, especially northeast Mississippi, becoming quite unstable during the afternoon hours. Additional storms developed during the late afternoon and evening as a cold front pushed into the region resulting in numerous severe storms, including a few tornadoes, across Northeast Mississippi along with flash flooding across the Memphis and Jonesboro areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 17, 5:35 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 17, 5:35 AM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
635 AM CDT Wed Mar 17 2021

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 153 AM CDT Wed Mar 17 2021/

DISCUSSION...
Storms will quickly start to develop over eastern Arkansas and
northwest Mississippi by about 3 AM. Storms are expected to fire
with the warm front, which will lift north. These storms will
likely reach the Memphis metro shortly after sunrise, and head
north with the rapidly lifting shortwave and surface warm front
through the morning. Storms are expected to be more surface based
with large hail expected at first. Lapse rate will be around 7
C/Km. Tornadoes can't be ruled out this morning due to modest
helicity values but the main threat this morning will be that
large hail.

Our biggest concern will be this afternoon/evening storms. The
warm front should push north later today, in conjunction a cold
front will approach the area from the west allowing for a warm
sector to be set up. After these morning storms pass, short range
models show a lull in convection. This lull is important for
destabilization. During this time our SBCAPE will increase to
1500+ J/Kg in the warm sector. This, in conjunction with high
shear values will promote large hail, damaging winds and the
potential for strong tornadoes (EF2+). In addition to the severe
weather threat, locally heavy rainfall is possible. We're looking
at widespread 1-2" with localized higher amounts.

The first set of storms should remain discrete but short range
models show a line moving front the west around 22z. This QLCS
will remain in a favorable environment for tornadoes and damaging
wind as the low-level jet begins to intensify, but the large hail
threat will begin to decrease. Short range models continue to show
modest helicity values with large Significant Tornado Parameter
values and our continued 1500+ J/kg CAPE values. These tornadoes
can develop quickly and it can be difficult to provide much lead
time, especially far from the radar. Given the potential for
nocturnal tornadoes, it is important to plan ahead and ensure you
are capable of receiving timely weather alerts. Try and develop a
safety plan this morning so you can get to your safe place fast if
you receive a warning.

Finally, this line should move out of the area by 06z. There could
be some lingering showers but the atmosphere should be worked over
by that point and the severe threat should be limited. Cooler and
drier air will accompany Wednesday night's cold front and will be
ushered in by strong west winds. Wind gusts on Thursday may
exceed 30 mph at times.

Dry conditions are expected Friday and Saturday with a gradual
warming trend. Temperatures will remain in the 50s, but lows could
get down to the upper 30s in our northeast counties. This could
promote some light frost over the area... We'll continue to
monitor.

SGW

&&

.AVIATION...12Z TAF cycle

Multiple rounds of strong to severe thunderstorms are expected to
impact all TAF sites over the next 24 hours. Expect significantly
reduced visibility due to heavy rain and gusty variable wind in
and around thunderstorms. Conditions will also be favorable for
large hail and tornadoes today. A cold front will move across the
Midsouth this evening bringing an end to the threat of severe
weather but a few showers may linger through the night, especially
near TUP and MKL. Attempted to indicate a temporary lull between
the rounds of storms by including VCTS during the Middle part of
the day and TEMPO when the second round is expected. Prevailing
wind will be from the South today shifting west to Northwest
overnight behind the cold front.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 17, 7:46 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
846 AM CDT Wed Mar 17 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-181200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
846 AM CDT Wed Mar 17 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a high risk of severe weather over a portion of north
Mississippi along and south of a line from Oxford to Tupelo. There
is a moderate risk of severe weather northward to a Jonesboro and
Jackson Tennessee line which includes the Memphis metropolitan
area. There is an enhanced risk of severe weather northward across
the rest of the Midsouth including all areas north of Jonesboro
and Jackson.

Severe thunderstorms are likely today into this evening. All
modes of severe weather are possible including large hail,
damaging wind, and tornadoes. A few tornadoes may be strong and
may occur after sunset. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty west winds are expected on Thursday. Winds gusts may exceed
30 mph at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required today through late tonight.

SWC

In the hours before

Local storm report, Mar 17, 8:34 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
934 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     FLASH FLOOD      5 S WALNUT              34.88N  88.90W
03/17/2021                   TIPPAH             MS   TRAINED SPOTTER

            WATER OVER HWY 15 5-7 INCHES DEEP.

&&

JEB

The radar

The Memphis radar (KNQA), 83 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 lightning, 1 hail, 1 flood. Local standard time, as filed.

Lightning, Cross

When
March 17, 10:30 AM CST to 10:31 AM CST
Where
Cross County, 0.37 mi SW of Wynne Muni Arpt
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.227, -90.775

Lightning struck a home on Killough Street causing exterior damage and blowing out an interior wall.

Hail, Craighead

When
March 17, 5:25 PM CST to 5:30 PM CST
Where
Craighead County, 0.95 mi NNW of Hergett
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.783, -90.603

Nickel size hail fell on I-555 south of Jonesboro.

Flash Flood, Craighead

When
March 17, 6:00 PM CST to 8:00 PM CST
Where
Craighead County, 1.39 mi ESE of Jonesboro to 1.47 mi W of (Jbr)jonesboro Muni
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.822, -90.677

Many streets were flooded and closed off in southeast Jonesboro. Several cars were stalled and stranded. Timms Street was flooded and water rescues from vehicles occurred on Red Wolf Boulevard south of Nettleton Avenue.

Flash Flood, Craighead

When
March 17, 6:00 PM CST to 8:00 PM CST
Where
Craighead County, 1.04 mi SSW of Valley View to 1.35 mi SSE of Valley View
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.766, -90.735

County Road 425 was flooded south of Valley View.

Flash Flood, Craighead

When
March 17, 6:15 PM CST to 8:15 PM CST
Where
Craighead County, 0.59 mi E of Ridge to 0.95 mi ESE of Ridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.751, -90.670

Roads and streets were flooded around the intersection of Highway 163 and Highway 158. Water reached the front doors of a few houses.

Flash Flood, Craighead

When
March 17, 6:30 PM CST to 8:30 PM CST
Where
Craighead County, 0.73 mi ESE of Tunis to 1.16 mi ESE of Tunis
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.964, -90.519

County Road 959 was washed out between County Road 960 and County Road 931.

Flash Flood, Greene

When
March 17, 7:00 PM CST to 8:30 PM CST
Where
Greene County, 0.82 mi NW of Paragould to 0.46 mi W of Paragould
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.058, -90.491

Flooding in Paragould caused cars to stall.

Flood, Lee

When
March 17, 7:21 PM CST to 9:30 PM CST
Where
Lee County, 106.38 mi ESE of Happy to 106.79 mi ESE of Happy
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.166, -88.726

County Road 590 was flooded near Shannon.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948234, 948263, 948311, 948313, 948315, 948317, 948332, 948333.